I want to take a moment and explain a few things about my blog and the month of November. As you may have already read, November is both Epilepsy Awareness Month and Diabetes Awareness Month. I am a huge advocate of getting the word out about these two conditions, because raising awareness is so important.
As you may already know, my son has both epilepsy and diabetes, along with a few other health issues. Every day we deal with the symptoms and treatment issues of both epilepsy and diabetes.
Epilepsy is something that is always at the back of your mind. In the grocery store, at school, in the car, at the restaurant or while playing outside. A seizure could happen at any moment. Think about the number of people a person interacts with every day. In the example of my son, on a typical day he interacts with his parents, the school bus driver, the other children riding the bus. The eight teachers he has at school. The students that are in his eight classes. The 400 students in his grade. The children in the neighbor hood. The parents of the children in the neighborhood. The people in the grocery store. I think you are getting the idea. My son interacts with many people on a daily basis. Now if a seizure happens, look at how important it is for the general public to be more aware about the facts of epilepsy. If not, would they know what to do if they encountered my son and he was having a seizure?
The other daily reminder of epilepsy is the medication. First of all there can be many pills that you have to take. My son’s current medication regime is 3 pills in the morning and 6 pills in the evening. Then you add to this situation the side affects of the medications. The biggest side effect is the impact the drugs have on his memory, which is not as sharp as it should be, and secondly the drugs make him tired. Imagine going to work and not being able to remember very well and the constant feeling of tiredness. Now do it for 365 days a year. It is a tough life.
I know this is a lot of detail, but hang in there with me. I am trying to simulate the effect and make a point.
Diabetes is pretty much the same way, except it is not at the back of your mind. It is always there in your face. Keep in mind the number of individuals he interacts with every day. On a daily basis he has to manage his diabetes. Upon waking in the morning he does a glucose test. A poke on the finger. If the blood sugar is higher than 300 he does a ketone test. Then we discuss what he is going to eat for breakfast. We calculate the carbs. Depending on what his sugar level is we determine the correct insulin dosage and the meal bolus dosage. We measure the insulin. He gives himself an injection in the stomach.
Giving himself an injection has its own protocol too. The first thing you need to do is evaluate if he has had an insulin shot in the last three hours. If so he can not have an insulin shot until three hours pass. If, for some reason he eats before the three hours is up, the clock starts over and he needs to wait another three hours before he can have a shot.
Then there is a whole process with the injection itself. First we make sure we are using his fast acting insulin (he also has a slow acting insulin). If he is using a syringe I have to first measure the amount of insulin dosage and then inject the air into the insulin vial, which has been wiped to ensure the opening of the vial is clean. Then I draw into the syringe the dosage amount. I check to make sure there are no air bubbles. Meanwhile my son is identifying where he wants to take the shot and ensures it is clean. He then gives himself the injection, pausing with the needle inside of him, to ensure the insulin does not come out when the needle is removed. Then the syringe and the needle are put into a container that is used to contain hazardous medical items, such as needles.
Please hang in there, just a little bit more.
Now if he is using a pen to give the injection, which is his preference, this is a different process. I have to first evaluate whether the pen has enough insulin in the vial to give the shot. Then my son gets the needle to put onto the pen and removes the safety plastic covers on the needle. Then we prime the pen to ensure there are no air bubbles. Then we dial the pen to the correct insulin dosage. While this is being done my son is finding a spot to give the shot and ensure that spot is clean. He takes the injection and pauses, a little bit long than when he uses a syringe. Then uses the tool that is used to remove the needle from the pen, and then disposes the needle in the hazardous container.
After he has his injection and eats breakfast , he goes to school and while he is at school he must be cognizant of how his body feels every moment of the day. He is always on guard to the sensation of having a low blood sugar, which could be very dangerous. He can ususally tell if it is low because his body shakes and his legs feel funny. If he feels it is low he has to get to the medical office at school, do a glucose test (another prick of the finger), and if it is low eat something that has 15 carbs. Then he waits 15 minutes and does a glucose test again (another prick of the finger) to ensure it is no longer low. If it is still low the process repeats itself: eat, prick the finger, wait 15 minutes, prick the finger for a retest. He typically has low blood sugar 2 or 4 times a week. Finally he goes back to class.
Then lunch comes. He heads to the medical office, does a glucose test (another prick of the finger), the nurse calculates his carbs for his lunch and evaluates the glucose test to see if he needs an adjustment. The nurse monitors him measuring the dosage of the insulin. He gives himself the shot and disposes the needle. And then he needs to rush off to lunch because he can’t afford the time. The insulin will be taking effect within 15 minutes and will be dropping his blood sugar level. There is no waiting in line to eat lunch because he needs to eat right away. At lunch he needs to eat exactly what he told the nurse he was going to eat. So he has no opportunity to add some food he sees in the cafeteria because it hasn’t been accounted for in the calculation of his insulin dosage. If he did eat something and did not take insulin to counter it, it would send his glucose high, which doesn’t feel very good and also can be dangerous.
Back to class he goes and soon it is time to get to the bus to go home. Before getting on the bus he heads back to the medical office to take a glucose test (another prick of the finger). The purpose of this test is to make sure he does not have any issues while he is on the school bus for the 45 minute drive until he gets home. If the results of the test are too high he takes a correction shot. The nurse reviews the test results, measures the dosage amount of insulin, and my son gives himself an injection. Or if it is low he eats some carbs to counter affect the low blood sugar, which repeats the whole low blood sugar process, eat, wait 15 minutes retest.
We almost through the day. Please keep reading.
When he gets home, which is at about 3:15, he likes to have a snack. Now it would be great to have a “free” snack, which is a food item or beverage that has less than 5 carbohydrates. If you eat a free food you don’t have to take an insulin shot. Right now the only free food he likes is sugar-free popsicles and gum. Typically he choses to not have a snack so that he can avoid a finger prick and a shot of insulin.
Eventually dinner rolls around. Once again we test the glucose (another prick of the finger). Evaluate the glucose level and identify whether a correction is needed. Determine what he is going to eat. Count the carbs. Determine the number of units of insulin needed. We do the whole shot preparation thing. He gives himself an injection and hurries off to eat.
Then in the evening he takes a shot of a different kind of insulin which is long-lasting. And finally before he sleeps we check his sugar level (another finger poke). If his levels have been running high for several days in a row, we also wake up at 3:00 a.m. in the morning to ensure it is not high or low. If it is low he has to eat something. Wait 15 minutes. retest (another finger poke). If it is high we calculate a correction dosage and he gives himself an injection.
Take a deep breath. The end is near.
This long description seems to be a bit tedious. I apologize if you were bored, but please take a moment to look back at the post you just read. Look at all of the text that is in red. The red represents each moment on every day of his life that epilepsy and diabetes has directly affected his day-to-day life. Keep also in mind, this description doesn’t count the emotional impact of these health issues. He worries about his health. He worries about the social stigma. He faces bullying. He is constantly on alert waiting for something bad to happen, and hoping it doesn’t happen. This happens 365 days of the year. And then, most importantly, he tries to lead a “normal” life.
Now you may understand why I care so much about raising awareness for epilepsy and diabetes. Rasing awareness helps my son and hopefully will provide a better life for him. Raising awareness will hopefully get more people interested in supporting the medical research that is needed. Raising awareness may bring a cure to my son.
So take the time to learn about epilepsy and diabetes. Become more aware. Care enough to help us find a cure.
Thanks for being patient. The month of November is important to me. Let it be important to you too. It is greatly appreciated.